Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 88, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 19, 2022, 5:37 PM MDT for El Paso County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2022, 5:37 PM MDT (23:37 UTC)
- Expired
- Aug 19, 2022, 7:59 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 76 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -293 J/kg
- Mixed-layer LCL
- 2737 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WGUS55 KPUB 192337
FFWPUB
COC041-200245-
/O.NEW.KPUB.FF.W.0088.220819T2337Z-220820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
537 PM MDT Fri Aug 19 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
West Central El Paso County in east central Colorado...
* Until 845 PM MDT.
* At 537 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Showers and thunderstorms
continue to redevelop over the same area of western and northern
Colorado Springs region. Between 1 and 1.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Colorado Springs, Air Force Academy, Manitou Springs, Cimarron
Hills, Stratmoor and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3900 10489 3897 10460 3877 10475 3883 10496
3884 10496
FLASH FLOOD...RADAR INDICATED
$$
Hodanish3 follow-up statements
880
WGUS75 KPUB 200003
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
603 PM MDT Fri Aug 19 2022
COC041-200245-
/O.CON.KPUB.FF.W.0088.000000T0000Z-220820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
603 PM MDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR WEST CENTRAL EL PASO COUNTY...
At 603 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 1.5 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Colorado Springs, Air Force Academy, Manitou Springs, Cimarron
Hills, Stratmoor and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3900 10489 3897 10460 3877 10475 3883 10496
3884 10496
FLASH FLOOD...RADAR INDICATED
$$
EP538
WGUS75 KPUB 200102
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
702 PM MDT Fri Aug 19 2022
COC041-200245-
/O.CON.KPUB.FF.W.0088.000000T0000Z-220820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
702 PM MDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS
EVENING FOR WEST CENTRAL EL PASO COUNTY...
At 702 PM MDT, Doppler radar indicates thunderstorms have come to an
end over the warned area. Between 1 and 1.5 inches of rain have
fallen. Flash flooding along small creeks and streams and other poor
drainage areas may persist for the next 1 to 2 hours.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Colorado Springs, Air Force Academy, Manitou Springs, Cimarron
Hills, Stratmoor and Security-Widefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3900 10489 3897 10460 3877 10475 3883 10496
3884 10496
FLASH FLOOD...RADAR INDICATED
$$
EP528
WGUS75 KPUB 200159
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
759 PM MDT Fri Aug 19 2022
COC041-200209-
/O.CAN.KPUB.FF.W.0088.000000T0000Z-220820T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
759 PM MDT Fri Aug 19 2022
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL EL PASO
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3900 10489 3897 10460 3877 10475 3883 10496
3884 10496
$$
EPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:11 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 19, 3:11 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 311 PM MDT Fri Aug 19 2022 .SHORT TERM...(This evening through Saturday) Issued at 310 PM MDT Fri Aug 19 2022 Key Messages: 1) Rain showers and thunderstorms will increase in coverage tomorrow, especially over the mountains. 2) Temperatures will drop to below average values for this time of year tomorrow. Tonight... The short term period will start with active weather and then become more quiet weather wise. Synoptically, the flow still remains messy, with a large trough over the eastern US, and ridge of high pressure over the western US. Within this ridging flow though, a fading short wave will be passing over the southeastern Colorado region this evening. This wave will provide an uptick in synoptic lift, and increased flow aloft, so stronger orographic lift will also be taking place. With the increased support, and moisture still in place over the region, scattered rain showers and thunderstorms will be ongoing during the early evening, particularly over the mountains, but will dissipate throughout the night as meaningful instability wanes across the region. A cold front is also expected to be dropping southward during the evening hours. This will initiate thunderstorms during the afternoon, but any precipitation with that is also expected to dissipate during the evening as instability lessens. Throughout the rest of the night, conditions are expected to become dry across southeastern Colorado. As for temperatures across the region, values will hover around normal for this time of year. The eastern plains will cool into the upper 50s to low 60s, the valleys dropping into the mid 40s to low 50s, and the mountains falling into the upper 30s to 40s. Tomorrow... For the start of the weekend, active weather is anticipated to increase again. The overall synoptic pattern isn't expected to change much, with the trough over the eastern US and the ridge of high pressure over the western US. Within this flow though, two smaller synoptic features will influence the region. One is another approaching shortwave drifting to the southeast, and the other is remnants of a tropical wave approaching from the south. Confidence in these features influencing the area is high, as strong agreement between SREF and HREF models is evident. These two waves will increase the synoptic ascent, and orographic lift, across the region. Moisture will also still be in place, with a modest uptick in mid level moisture arriving with the tropical wave. With the increase in synoptic support, orographic lift still present, and moisture in place, more rain showers and thunderstorms are expected. The mountains are expected to see the greatest coverage of precipitation, with numerous to widespread rain showers and thunderstorms during the day. As the systems push around the southeastern Colorado region, precipitation is expected to be pushed off the higher terrain features. Given this, the mountain valleys are expected to see scattered to numerous rain showers and thunderstorms during the day. With the better synoptic support, some precipitation will become pushed out across the eastern plains, where isolated to widely scattered rain showers and thunderstorms are expected; areas closer to higher terrain features will have the best chances for precipitation. Looking at temperatures, thanks to the cold front Friday evening and increasing cloud cover, values will be below average across the region. The eastern plains will warm into the upper 70s to low 80s, the valleys reaching into the 60s, and the mountains rising into the 40s to mid 50s. .LONG TERM...(Saturday night through Friday) Issued at 310 PM MDT Fri Aug 19 2022 Key Messages: 1) Cooler with more widespread precipitation over and near the higher terrain through Monday. 2) Warmer and drier mid week with potential for another monsoonal surge by next weekend. Saturday night-Monday night...Latest models continue to indicate weak flow aloft across the region into Monday with upper level ridging building across the Desert SW into the Intermountain West, as sub-tropical moisture across old Mexico moves north and east into the Rockies and Southern High Plains. Models also continue to trend further south with the best available moisture and lift associated with the subtropical moisture plume, leading to less expected QPF across the area, especially the southeast plains, as compared to earlier model projections. With that said, current models continue to support scattered to numerous showers and thunderstorms over and near the higher terrain both Saturday afternoon and evening and again Sunday afternoon and evening, as the monsoonal plume moves across the Rockies. Further east across the plains, easterly upslope flow looks to keep temperatures below seasonal levels into early next week, as well as keeping instability low across the plains. With the weak flow aloft, locally heavy rainfall and the potential for flash flooding will remain possible through Monday, generally west of the I-25 Corridor. As stated earlier, temperatures look to be generally below seasonal levels with highs in the 70s to lower 80s across the lower elevations, and mainly 50s and 60s across higher terrain. Tuesday-Friday...Upper level ridging builds back over the central Rockies through the middle of next week, before being pushed south of the area by the end of next week, as westerly flow develops across the Northern Tier. This pattern will support temperatures warming back to seasonal levels along with drier conditions, especially over the plains, through the middle of the work week, before more monsoonal moisture works back into the region for the end of the week into next weekend. With enough residual moisture and warming temperatures, isolated to scattered diurnal showers and storms will remain possible for areas over and near the higher terrain, though with less available moisture, storms will be higher based and less efficient rain makers. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 310 PM MDT Fri Aug 19 2022 KCOS, KPUB, KALS: VFR conditions are expected over the next 24 hours at all three TAF sites. Rain showers and thunderstorms will continue in coverage around all three TAF sites this afternoon and evening, especially for KALS and KCOS. Strong outflow winds, lightning, and heavy rainfall will continue to be the primary hazards from any of the precipitation cores. Conditions under these precipitation cores could drop to MVFR or lower in strong cores. Precipitation will decrease in coverage during the overnight hours, but will increase again tomorrow afternoon for all three TAF sites. Otherwise, winds will remain gusty this afternoon and decrease this evening, and become light and mostly variable. Mid to high level clouds will persist through this forecast period. Low level clouds are still expected to increase tomorrow morning for all three TAF sites, with highest confidence for KCOS and KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SIMCOE LONG TERM...MW AVIATION...SIMCOE
Hazardous weather outlook, Aug 19, 11:41 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Fri Aug 19 2022 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Fri Aug 19 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop across the mountains, valleys, and along the I-25 corridor this afternoon and late into the evening. Isolated storms will be possible across the eastern plains this evening. The primary hazards from thunderstorms will be localized wind gusts around 40 mph, lightning, and brief moderate to heavy rainfall. Flash flooding will be possible over burn scar areas, with the Spring burn scar the most likely at risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rain and flash flooding will be possible on both Saturday and Sunday, with the highest risk being Saturday afternoon over the eastern mountains. Post frontal winds will interact with monsoonal moisture setting up a higher chance for flash flooding over flash flood prone areas. Lighting will be a risk as well. The thunderstorms chances, primarily over the mountains, continue ever day through the rest of the extended forecast. Each day present another chance for flash flooding and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. SIMCOE/SKELLY
In the hours before
Special weather statement, Aug 19, 3:38 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
338 PM MDT Fri Aug 19 2022
COZ086-089-093-192215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
La Junta Vicinity/Otero County CO-
338 PM MDT Fri Aug 19 2022
...Strong gusty outflow winds will affect northwestern Otero,
southwestern Crowley and southeastern Pueblo Counties through 415 PM
MDT...
At 336 PM MDT, strong gusty winds of 45 to 55 mph were occurring
across Pueblo and Crowley counties. This area of strong winds will
continue to move southeast at 20 mph and affect eastern and southern
Pueblo county, and most of Crowley and Otero counties.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Boone around 340 PM MDT.
Other locations in the path of this storm include Fowler and Olney
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3816 10468 3839 10415 3809 10368 3790 10448
TIME...MOT...LOC 2136Z 306DEG 17KT 3829 10425
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HodanishSpecial weather statement, Aug 19, 4:21 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
421 PM MDT Fri Aug 19 2022
COZ081-082-084-085-192300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
421 PM MDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of central Teller and
northwestern El Paso Counties through 500 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles northwest of Colorado Springs, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Divide around 430 PM MDT.
Other locations in the path of this storm include Woodland Park,
Green Mountain Falls, Crystola, Chipita Park and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 10528 3901 10526 3906 10492 3885 10497
TIME...MOT...LOC 2220Z 271DEG 12KT 3896 10519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HodanishSpecial weather statement, Aug 19, 5:12 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
512 PM MDT Fri Aug 19 2022
COZ081-084-085-192345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
512 PM MDT Fri Aug 19 2022
...A thunderstorm with heavy rain will impact portions of west
central El Paso County through 545 PM MDT...
At 509 PM MDT, Doppler radar was tracking a thunderstorm producing
heavy rain over western Colorado Springs, moving south at 10 mph.
HAZARD...Locally heavy rain and Winds in excess of 30 mph and pea
size hail. One half to one inch of rain has fallen over
this area since 4:39 pm.
SOURCE...Radar indicated.
IMPACT...heavy rains will cause ponding of water on roadways. Minor
flooding is also likely occurring in poor drainage areas.
This strong thunderstorm will be near...
Manitou Springs around 515 PM MDT.
Other locations in the path of this storm include Colorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3897 10491 3897 10470 3880 10473 3882 10494
TIME...MOT...LOC 2309Z 005DEG 9KT 3886 10482
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HodanishSpecial weather statement, Aug 19, 5:13 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
513 PM MDT Fri Aug 19 2022
COZ084-085-192345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
513 PM MDT Fri Aug 19 2022
...A strong thunderstorm will impact portions of northeastern El Paso
County through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ellicott, or 25 miles east of Colorado Springs, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 10444 3899 10429 3876 10422 3879 10457
TIME...MOT...LOC 2313Z 005DEG 8KT 3894 10438
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:38 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Aug 19, 4:21 PM MDT | Special Weather Statement | PUB | Teller | 39 min |
| Aug 19, 5:12 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 19, 5:13 PM MDT | Special Weather Statement | PUB | El Paso | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.